Thunderstorm Wind, Walworth
- When
- May 8, 8:19 PM CST
- Where
- Walworth County, Mobridge
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.533, -100.433
Sixty to eighty mph winds blew through the Mobridge area downing several trees and many branches, ripping some shingles off roofs, and downing some power lines. Also, several buildings received damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Sixty to eighty mph winds blew through the Mobridge area downing several trees and many branches, ripping some shingles off roofs, and downing some power lines. Also, several buildings received damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 8, 2:35 PM CST, 5 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 335 PM CDT SAT MAY 8 2004 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT MAIN CONCERN FOR THE SHORT TERM WILL BE SEVERE WEATHER POTENTIAL THIS EVENING AND OVERNIGHT. CURRENTLY HAVE TWO MAIN CENTERS OF SURFACE LOW PRESSURE ACROSS THE CENTRAL UNITED STATES...WITH SOUTHERLY FLOW INTO THE NORTHERN PLAINS. THE FIRST LOW CURRENTLY OVER SW NEBRASKA/NW KANSAS AND FRONTAL BOUNDARY STRETCHING INTO CENTRAL IA...COULD SEE BOUNDARY MEANDER NORTHWARD THROUGH THE EVENING WITH A POTENTIAL FOR THUNDERSTORM DEVELOPMENT ACROSS SOUTHEAST SOUTH DAKOTA. SECOND LOW CENTERED OVER SE MONTANA/NW WYOMING ATTM WITH SOME STORMS ALREADY FIRING JUST TO THE EAST OF THE LOW. THIS SYSTEM WILL BE THE MAIN FEATURE WITH THUNDERSTORM POTENTIAL ACROSS THE ABR CWA. CURRENTLY HAVE DEWPOINTS IN THE MID 40S TO MID 50S ACROSS THE CWA...WITH SOUTHERLY WINDS EXPECTED TO PUMP IN A BIT MORE MOISTURE THROUGHOUT THE LATE AFTERNOON AND EVENING. MODEL SOUNDINGS INDICATING AN DECENT AMOUNT OF CAPE...AND STEEPENING LAPSE RATES AS THE WAVE PROGRESSES THROUGH THE REGION. BEST LIFT LOOKS TO BE ACROSS NORTHERN SOUTH DAKOTA AND NORTH DAKOTA...SO HAVE CONFINED LIKELY MENTION OF TSRA TO THE NORTHERN PORTIONS OF THE CWA. SYSTEM PUSHES THROUGH THE REGION OVERNIGHT...WITH A COLD FRONT EXPECTED TO MOVE THROUGH THE STATE SUNDAY. HAVE LEFT IN MENTION OF -TRW ACROSS THE EASTERN ZONES AS CHANCE STILL EXISTS FOR SOME SHOWERS WITH THE COLD FRONT. H85 TEMPS DO NOT COOL MUCH BEHIND THE FRONT..SO EXPECT MAX TEMPS SUNDAY TO BE ONLY SLIGHTLY COOLER THAN TODAY. A SECONDARY COLD FRONT PUSHES THROUGH THE REGION LATE SUNDAY NIGHT INTO MONDAY...WITH H85 TEMPS DROPPING FROM AROUND +15C TO NEAR +4C BY 18Z MONDAY. SO SHOULD SEE A MUCH COOLER DAY MONDAY WITH HIGHS ONLY WARMING INTO THE 60S ACROSS MUCH OF THE CWA. UPPER LEVEL FLOW THEN TURNS MORE SOUTHWESTERLY THAN WESTERLY INTO TUESDAY...AS A UPPER TROUGH MOVES INLAND OVER THE WEST COAST. BY 18Z TUESDAY A DEEP UPPER TROUGH DEVELOPS OVER THE WESTERN CONUS...WITH SOME DISCREPANCIES NOTED BETWEEN THE ETA/GFS. THE GFS KEEPS THE SYSTEM A LITTLE DEEPER AND STRONGER...BUT BOTH MAINTAIN GOOD AGREEMENT IN TIMING AND PLACEMENT. SYSTEM CONTINUES TO LOOK DECENT FOR ANOTHER ROUND OF THUNDERSTORM DEVELOPMENT TUESDAY INTO TUESDAY NIGHT AS A STRONG LLJ PUMPS MOISTURE/WARM AIR INTO THE NORTHERN PLAINS. HAVE THUS KEPT IN MENTION OF -TRW BEGINNING FOR THE TUESDAY/TUESDAY NIGHT TIME PERIOD. .LONG TERM...WEDNESDAY THROUGH SATURDAY LONG RANGE MODELS CONTINUE TO TREND SLOWER WITH EVENTUAL EJECTION OF MID LEVEL TROF FROM ROCKIES INTO THE PLAINS. THUS HAVE EXTENDED CHC OF PCPN INTO THURSDAY AS WAVE SFC AND ALOFT MOVES INTO CENTRAL PLAINS. LOOKS LIKE A GOOD OVERRUNNING SITUATION SETTING UP WITH A POSSIBLE SOAKER. AFTER THURSDAY IT CONTINUES TO LOOK MOSTLY DRY AND THUS FORECAST WILL FAVOR PERSISTENT THIS TIME PERIOD. TEMPS WERE LOWERED SOME TO ACCOUNT FOR COLDER PROGGED TEMPS...ALTHO FEEL THAT GFS IS TOO COLD AND THUS COULD NOT ENTIRELY BITE OFF ON QUITE COLD MOS NUMBERS...ESPECIALLY FOR THURSDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. ALBRECHT/TDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 513 AM CDT SAT MAY 8 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091012- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS THE AREA. SOME STORMS MAY REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KNUTSVIG
The Bismarck radar (KBIS), 140 km away, was scanning. The volume nearest the first event began at 02:21 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399648, 5399647.